My fiance was on Effexor, and he is currently on his way down off it. It's a long story, but he no longer wants to be on it and needs to go through the withdrawals. The doctor tapered his dose to this point, but that's no longer possible. He's on the lowest dose possible, so from that dose to zero is the smallest jump he can make.
I need to know if anyone has any tips to make the withdrawals easier. He's suffering from chills, nausea, abdominal pain, insecurity, dizziness, and an out-of-body feeling. If you have any experience with withdrawals of any kind, I would appreciate your input! Please HELP US, if you can!!!
Because the lowest dose he can go on is 35mg. The doctor said the pills don't get any smaller than that. So, he cut them in half for a few days. Now, he has to make the jump from 17.5mg to 0mg on his own. Thanks!
o.k I typed a bunch of stuff that I have done for withdrawal to opioids because it sounds like he is really sufferring a lot of the same things but then I decided to look into it a little more before giving my 2 cents and I'm glad I did. I knew that no one was to d/c any antidepressant drug cold turkey but didn't really know exactly why and so I went to [url="http://www.rxlist.com"]www.rxlist.com[/url] and looked up Effexor. I was startled because the withdrawals were staggerring. I can totally see why you are so worried!!!! What did the Dr. tell him about the lenghth of time, anything? From what I gathered there is at minimum a 7 day detox for him even from the small dose. I hope he doesn't have to suffer that long. Can he take any kind of benzo like xanax to help calm himself a little? I know this sounds weird but drinking a huge amount of (or taking in pill form) of orange juice really does help lower blood pressure so if his bp is up that could be something he could start chugging right now.
Just for a little easier access for you.
Discontinuing Venlafaxine Hydrochloride
Immediate Release Tablets: When discontinuing venlafaxine HCl after more than 1 week of therapy, it is generally recommended that the dose be tapered to minimize the risk of discontinuation symptoms. Patients who have received venlafaxine HCl for 6 weeks or more should have their dose tapered gradually over a 2-week period.
Extended Release Capsules: When discontinuing venlafaxine HCl (extended release) after more than 1 week of therapy, it is generally recommended that the dose be tapered to minimize the risk of discontinuation symptoms. In clinical trials with venlafaxine HCl (extended release), tapering was achieved by reducing the daily dose by 75 mg at 1 week intervals. Individualization of tapering may be necessary. While the discontinuation effects of venlafaxine HCl (extended release) have not been systematically evaluated in controlled clinical trials, a retrospective survey of new events occurring during taper or following discontinuation revealed the following six events that occurred at an incidence of at least 3% and for which the incidence for venlafaxine HCl (extended release) was at least twice the placebo incidence: dizziness, dry mouth, insomnia, nausea, nervousness, and sweating.
To me it sounds like they don't know a whole heck of a lot of what to expect and that scares me and I am sure it does you all too.
How is he doing right now?
[This message has been edited by Euphoria (edited 12-10-2002).]
I am starting to wean off of the effexor now and truly am afraid of what is going to happen. I have heard nothing but bad news about it. I was just wondering when did the withdrawals start and how bad did they get?
Wow!!! This post blew me away. I was on effexor for about 2 months. I was given it to help when my primary was trying to “taper me” from the opiates. I was never on anti-dep meds before. Well, after about 10 days of being off the pills, I thought “I don’t need these anti dep meds now”. I honestly didn’t think I needed them. I was never a depressed person and had no reason to take the meds now. I just quit taking them. I think this explains why I had such a terrible panic attack in the grocery store. I was w/d’ing from the effexor AND the opiates. Uggggh. Thanks for the information guys!!!!
I actually withdrew off Effexor long before there was much known about it. It was 1998 or 1999, not too sure, but it was HELL. Worse than what I am going through now. My MD was gracious and prescribed me ativan for anxiety, compazine for vomiting and immodium for diarrhea...It took 7 days (for the violent symptoms and psychosis===my Mom said I was talking to people who were not there. I don't remember much. I was still a zombie for a while after. Exercising really helped me after that. My mother had to come live with us for a week (God bless her) and help with the kids...I was married at the time..anyway, How is it going?
EFFEXOR is horrible and unless you will be on it the rest of your life I would suggest not ever taking it. Only based on my experience anyway...I went cold turkey from 17.5 mg too!
Take Care, Katrina
Hey guys. My wife was recommended effexor for depression. She has been using welbutrin and has tried a couple before, lexapro and some other drug. Thes have not been working well. Any suggestions on what else might work for her?
What are her main depressive symptoms?
Ones I would not recommend are:
Wellbutrin can work well for those who don't respond to SSRIs (prozac, lexapro, etc)...it is not an SSRI, it does other activity in the brain. It works on norepinephrine and dopamine receptors....
What dose is she on?
Sometimes the "straight" Wellbutrin vs. XR or SR work better 3 X a day...
Say 75mg 3 times a day.
Does she suffer anxiety? Klonopin (small doses if she would not abuse it) added to Wellbutrin balances me out..I was on that combo for many years and then went "off" it because I thought is was not working...well I found out it is the right combo for me.
Hope this helps, Katrina
Hey there. Thanks for the information. Its hard to explain. For example, if she didn’t tell me she was feeling like this. I would never be able to figure it out. Every once in a while she gets a “weird feeling”. Just the other night, I knew she was feeling depressed. I sat down and just let her know that I was there for her. She said that its so hard to explain but the depression feelings have lasted for about a week. She feels isolated and alone. Just feels very depressed. She has been diagnosed with a depression diorder.
I was put on celexa 6 years ago for dysthymic depression (might be the same as your wife has?). It's basically not enjoying the stuff you used to enjoy and everything is grey, but it's not debilitating and is easy to "hide" if you don't know the person well. Anyway...the celexa really helped for 5 years or so until this last spring I was having anxiety issues so they switched me to lexapro.
Has she tried any of the herbal supplements like Sam-e? Yoga? Can she get to a good counselor she trusts? (That has been KEY for me)
If I had it to do over I would have never gone on an AD. I would have tried every natural path possible. Now I feel like I will be on it for life because my brain has no doubt adapted to "needing" it.
But then....I guess I'm kind of in an anti-drug mood these days!
You are a great guy to try to understand her depression...we depressives know it's not easy for you happy folks:-)
Thanks Minn. I think she is beyond trying any of the otc stuff now. She has anxiety also and take xanax for that. She prob takes 2 or 3 pills of the 1mg per week. When we talk about it, she says that there is no way she can explain how she is feeling and how I could relate. I do agree with that. We are currently going to marriage counseling now and really like the lady. Maybe we should ask her if she knows of anyone good that Maura can talk with. Thanks for the info and advice.
Hi ya! I think your man is very brave to be doing this. I am slowly weaning myself off of celexa and it has been a partial nightmare, not really knowing when it will get worse, and being thankful on the days it's not so bad. Once he gets through it, it will because of his determination and your support. But I know these things I am saying are not much help right now. One of the things that helps me during this withdrawal process is lots of orange juice or sugared orange juice drinks, and lots of water. Coffee seems to make the symptoms come on, but not all the time. Of course, I am not suffering as bad as he is. I have also done some deep breathing exercises. I understand that the time release capsules are worse to detox from, and that is what he is going through. . .an honest to goodness detox. Don't suffer through for too long. I have had the advice of a pharmacist/drug specialist and he told me that if the symptoms have not subsided within 5 days, then either take a tiny, nano amount to give the body some rest. Good luck...God bless.